Minnesota, 2022

Funnel Cloud in Minnesota, August 24, 2022

August 24, 2022 · NWS ARX · 1 event in 1 county or zone

Storms moved across Minnesota throughout the day on August 24th and increased in strength over southeast Minnesota in the evening. One storm produced a funnel cloud that was sighted north of Canton (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storms moved across Minnesota throughout the day on August 24th and increased in strength over southeast Minnesota in the evening. One storm produced a funnel cloud that was sighted north of Canton (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 5:19 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 24, 5:19 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
619 PM CDT Wed Aug 24 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 159 PM CDT Wed Aug 24 2022

Key Messages:

 - Showers/storms this evening - locally heavy rainfall

 - Additional showers/storms at times this weekend into early next
   week

STORMS WITH LOCALLY HEAVY RAINFALL THIS EVENING...

First piece of energy embedded in northwesterly flow aloft is
producing scattered showers/isolated storms across southeast
Minnesota and western Wisconsin early this afternoon per KARX
radar. Stronger shortwave energy and associated surface low over
western Minnesota will track across the area late this
afternoon/evening. Showers and storms will re- develop and become
more widespread after 21z today and continue into the evening
hours. The latest RAP/NAM suggest up to 20 knots of 0-3km shear
with up to 1500 j/kg mixed layer CAPE. A few of the storms late
this afternoon/evening could be strong with the potential of hail
and gusty winds. Timing looks to be from 23z today to 03z
Thursday. Some of the storms will be efficient rain producers and
potentially have locally heavy rain...as precipitable water values
over the forecast are expected to be 1.5 to 1.75 inches late this
afternoon into this evening.

Surface low/shortwave energy departs slowly tonight into Thursday.
Behind the surface low/shortwave energy low level moisture will
allow for low stratus clouds or fog to form tonight. Clouds and a
few showers/storms will linger into Thursday. Temperatures will be
cooler with highs rising into mainly in the 70s.

SHOWERS/STORMS AT TIMES THIS WEEKEND INTO EARLY NEXT WEEK...

A brief break in rainfall is expected on Friday as upper level
ridging passes overhead. Another trough will quickly replace it
heading into Saturday, unfortunately setting the stage for
what looks to be unsettled weather this weekend. The initial
shortwave should arrive by Saturday morning. However, the majority
of GEFS and EPS members would seem to suggest a mostly dry day for
the bulk of the forecast area, especially east of the Mississippi
River where instability will be extremely limited. Moisture
transport and greater instability should be more focused off to our
west, which favors keeping the better rain chances just off to our
north and west.

Showers/storms should increase in coverage across the area
Saturday night into Sunday as the heart of the upper trough passes
overhead. Looks like a feed of decent moisture transport into the
area through that timeframe, nudging PWATs above 1.6 inches and
progressively bringing modest instability into the forecast area.

Final shortwave trough of the weekend looks to push through Sunday
evening, in conjunction with a strengthening low level jet overhead.
This looks to yield yet another round of decent shower/storm
chances for most of the area, per GEFS/EPS ensembles. Not seeing
much to suggest a severe weather potential with limited shear, but
mostly tall/skinny CAPE profiles and favorable moisture indicates at
least some potential for locally heavy rainfall. Something to keep
an eye on.

The general setup into early next week has a closed upper low
spinning somewhere over the western CONUS with prevailing northwest
flow aloft over the Upper Midwest. There looks to be some drying
influence from a dampened upper ridge, but confidence in
precipitation chances that far out is quite low. Near normal
temperatures favored.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 619 PM CDT Wed Aug 24 2022

The main concern this evening are showers and storms passing through
the region from west to east. Reduced visibilities and variable wind
gusts can be expected if thunderstorms track directly over the
airports. Fairly progressive system would have impacts for a couple
hours before moving out of the region to the east later tonight.
However, IFR ceilings quickly develop after 06z in wake of the
exiting showers and storms. Visibility reductions to MVFR are also
anticipated with the low ceilings, but should improve by 15z.
Ceilings do not scatter out until later tomorrow afternoon. Winds
will be light to variable overnight before increasing from the north
tomorrow during the day.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ/Kurz
AVIATION...Peters
Hazardous weather outlook, Aug 24, 1:10 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
210 PM CDT Wed Aug 24 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
210 PM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop heading into this
evening. Organized severe weather is not expected, but a few
storms could be strong. Locally heavy rainfall is likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More storms are possible Thursday and this weekend. Severe
weather is not expected Thursday. It is too early to ascertain
the severe threat for the weekend.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports of greater than 1 inch would be appreciated
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fillmore

When
August 24, 5:58 PM CST
Where
Fillmore County, 0.69 mi N of Henrytown
Reported by
Trained Spotter
Coordinates
43.610, -91.930

A funnel cloud was sighted north of Canton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049369.